In Episode 004 of Recall Bias, we discussed the mechanism of action of lipid emulsion (as a treatment for toxicity), as well as that of activated charcoal adsorption. We also discussed colchicine toxicity, and its lack of antidote.

“…no clear-cut distinction between nontoxic, toxic, and lethal doses, causing substantial confusion among clinicians. Although colchicine poisoning is sometimes intentional, unintentional toxicity is common and often associated with a poor outcome.”

Talking about carbon carriers and folic acid, we discussed the 1998 approval of folic acid supplementation in white flour, and the subsequent 2016 approval for corn masa. Here is a 2011 AJPH article that makes the epidemiologic case.

Article

On 12/20/2018 the FDA issued a new ‘black box warning’ for fluoroquinolone-associated aortic dissection. This comes a decade after a black box warning for FQ-associated tendinopathy. The most scary numbers are in the setting of elderly patients, fluoroquinolones, concomitant corticosteroids, and achilles tendon rupture, where odds ratios vary from 20-fold to 43-fold depending on which study you consult. Although it is worth noting that the NNH on the second study is 979 — FQs increase the risk significantly, but the absolute risk is still low, so there are a number of factors clinicians must balance when considering FQs.

Evidence-Based Medicine

Our EBM topic for this episode related to chart review studies and the importance of good data, good methodology, and good reporting of methodology in the published paper — if any of these are lacking, it is difficult to know if the paper is drawing reasonable conclusions. Our discussions centered on the paper, “Congruence of disposition after emergency department intubation in the National Hospital Ambulatory Medical Care Survey.” This paper contains examples of a number of obviously erroneous medical record entries, including people being intubated for scabies and possible kidney stones, as well as pregnancies diagnosed without pregnancy tests, etc. But even when the data is solid, the methodology also needs to be solid. For an example of what you’d like to see → here’s a paper with stellar methodology. And for an example of what is much more typical, here’s a far-from-stellar paper where the discussion of the methodology contains little more than the quote, “Patient data were retrieved from the medical records.”

Clinical Pearl

Our clinical pearl this week relates to the possible systemic effects of timolol eye drops if they are absorbed through the nasolacrimal duct. A 1973 paper, Lacrimal and Instilled Fluid Dynamics in Rabbit Eyes, explains: “Drainage of an instilled drug solution away from the eye is responsible for a considerable loss of drug and, hence, affects the biological activity of drugs in the eye. The rate of this drainage is related to the volume of drug solution instilled and increases with increasing volume.” [See also this paper.] To quote a more recent paper,

“Once administrated topically in eyes, almost 80% of the drops are drained through nasolacrimal duct to the nose, where they are absorbed systemically through nasal mucosa and it should be noted that as there is no hepatic first pass metabolism, the absorbed drug behaves like intravenous dose.”

So the first part of the ‘pearl’ is to use your free hand to obscure the duct and surrounds to avoid this absorption. The second part of the pearl is: for those in a clinical environment encountering patients with unexplained bradycardia or syncope, consider the possibility of timolol eyedrops (given certain patient demographic and medical history factors). Particularly it is worth repeating part of the first quote above: the rate of [nasolacrimal] drainage is related to the volume of drug solution instilled and increases with increasing volume. I should think you’d also want to keep timolol eye drops in the back of your mind in the setting of patients with bronchoconstriction — The Journal of Investigational Allergology and Clinical Immunology has a pretty scare case report here [page 379] of a child on salbutamol (beta agonist) for asthma and timolol eye drops (beta antagonist) for glaucoma, who went into arrest after taking his eye drops.

For those who love case reports, I’ll link to a bunch more (with titles like, “Respiratory arrest following first dose of timolol ophthalmic solution,”[5] and, “Adverse respiratory and cardiovascular events attributed to timolol ophthalmic solution, 1978–1985” [6]) … I managed to find a bunch because it turns out there are case reports going as far back as the 1970s: [1, 2, 3, 4, 5, 6, 7].

Lastly, I also found a paper that contains several cases of bizarre visual hallucinations resulting from timolol eye drop use (subsequently I found case reports of timolol hallucinations going back a few decades; for example this 1980 case report in JAMA). The authors note that while this appears to be a rare occurrence, timolol is not alone in causing it, as “visual hallucinations are a well-known side effect of orally dosed beta blockers.”


— Episode credits —

Hosted by Addie, Kim, and Alex. Audio production and editing by Addie. Theme music compositions (Too Cool, and Laserpack) by Kevin MacLeod of incompetech.com, licensed under Creative Commons: By Attribution 3.0 License.